Alert archive / New York / Gale Watches in 2023
Gale Watch 1, NWS Buffalo, NY
NWS Buffalo, NY issued this gale watch at Feb 7, 2023, 3:03 PM EST. It took effect at Feb 9, 2023, 7:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 7, 2023, 3:03 PM EST (20:03 UTC)
- In effect from
- Feb 9, 2023, 7:00 PM EST
- Expired
- Feb 8, 2023, 2:35 PM EST
- In force
- Issued by
- NWS Buffalo, NY
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this gale watch went out at Feb 7, 1:30 PM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Feb 7, 1:30 PM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
130 PM EST Tue Feb 7 2023
.SYNOPSIS...
A cold front will bring some rain showers and gusty winds
through this evening, then a few rain or snow showers late
tonight. High pressure building across the region will provide
dry weather for Wednesday, then a stronger system will bring
widespread, soaking rain Thursday, which may start as a very
brief period of freezing rain in a few spots. This will be
followed by potentially strong winds late Thursday through early
Friday morning.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
Early this afternoon, radar shows a broken line of showers ahead
of a cold front which is approaching from the west. High res model
guidance suggests that this line will fill in some, producing at
least some rain at most locations even though amounts will be
on the light side. The line will move from west to east across
the region through early evening. Cooler thermal profiles may
support a brief period of snow or sleet east of Lake Ontario.
Otherwise temperatures will be well above normal this afternoon,
with some spots in the Genesee Valley and along the Lake Erie
shoreline exceeding 50F. In part, the warm weather is due to
southerly downsloping. Winds will shift to the southwest through
this evening, with wind gusts of 40 to 45 mph still possible.
Winds will diminish late this evening.
Showers associated with the cold front will end from west to east
early this evening. Westerly flow will continue to support some
light upslope rain or snow showers across the western Southern
Tier through the evening before tapering off overnight. Little
if any accumulation is expected here. The airmass will become a
little colder over and east of Lake Ontario. This will support
some modest lake enhancement overnight on westerly flow, along
with upslope enhancement across the Tug Hill. An inch or two
accumulation is possible across Oswego County and higher terrain
in Lewis County.
A few lake effect and upslope snow showers may linger into Wednesday
morning east of Lake Ontario. These will end by late morning. Expect
a good deal of low stratus through the first half of the day with
forecast soundings suggesting a low level moisture field trapped
beneath a steep inversion. These clouds should gradually erode in
the afternoon and allow for some partial sunshine. Temperatures will
be a little cooler than today, but still above normal with highs in
the 35-40 degree range.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Upper level ridging overhead Wednesday night will support surface
high pressure to reside across the area before shifting east across
New England. Overall this will support rather dry conditions to last
throughout a good majority of the night. Partially to mostly clear
skies and calm winds will support a fair amount of radiational
cooling to occur and thus consequently support temperatures to
plummet rather quickly with lows ranging in the 20s across the
region.
Meanwhile to the west Wednesday night, a southern stream trough over
the Plains Wednesday evening will progress northeast and reach the
central Great Lakes region by Thursday morning. Its corresponding
surface low pressure system will follow a similar such route ahead
of the potent shortwave trough. As such this will introduce a plume
of maritime tropical air from the Gulf of Mexico into the eastern
Great Lake region. Initially ahead of this system a southeast wind
will gradually increase late Wednesday night and last throughout the
day Thursday. The cold surface temperatures occuring early Wednesday
night will be on the upward climb by early Thursday morning, though
during this time a plume of moisture will be surging northward
toward the region supporting rain or freezing rain to move into far
southwestern New York by daybreak Thursday.
After daybreak Thursday, it will be a battle between the surging
rise of temperatures and the push of moisture northward, creating
the potential for a period of freezing rain prior to the surface
temperatures rising above freezing. This being said, a glaze to a
few hundredths of an inch of ice is possible across western and
north central New York. Once the region has risen above freezing,
widespread rain is expected to carpet the entire region with liquid
amounts ranging between a quarter to a half an inch Thursday.
Additionally Thursday through Thursday night, the surface low
pressure system will track to the northwest causing winds to freshen
from the southeast to the southwest. Once out of the southwest,
winds will continue to ramp up with gusts up to 45 to 50 mph
northeast of both lakes Thursday evening and therefore a high wind
event maybe plausible. However, while the latest 00Z model guidance
is stronger and therefore supports a high wind event, sticking with
the consensus from previous guidance the surface low looks to be
weakening as it passes to the northwest of the area. This all being
said, will have to keep an eye out on the strength and track of the
surface low to have better confidence for high wind headlines to be
issued, therefore stay tuned. Otherwise Thursday night, drier air
will move into the region from southwest to northeast late Thursday
afternoon and into Thursday evening, supporting rain to taper off
across western and north central New York.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
A secondary shortwave trough will carve out a well defined
positively tilted trough extending across the Great Lakes
southwestward into the Gulf of Mexico. Initially this wave will
support mainly dry weather Friday, however as the axis crosses
overhead Saturday in combination of cold air in its wake, widespread
snow will be possible Saturday through Saturday night.
Northern stream northern flow and southern stream ridging will
support surface high pressure to push overhead of the region Sunday
and Sunday night supporting mostly dry weather across western and
north central New York throughout the later half of the weekend.
Then another weak shortwave will dive across the Great Lakes Monday,
supporting yet another surface low to push northeastward across the
Great Lakes. Overall expect a warm up early next week with a gradual
increase of rain showers as a surface feature passes east across the
area late Monday.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
A cold front will move across the area through this evening,
producing some light rain showers and gusty winds with its
passage. Widespread VFR cigs at 18Z will lower to MVFR with the
frontal passage, with areas of IFR possible at times. The best
chance for IFR is across higher terrain such as KJHW. Winds will
also gust to 30 kts at time ahead of and just behind the frontal
passage.
Moisture trapped beneath an inversion will cause post-frontal
stratus to linger well into Wednesday, with areas of MVFR cigs
for much of the day Wednesday.
Outlook...
Wednesday night...VFR.
Thursday...Deterioration to MVFR/IFR with rain developing. Rain
may start as a very brief period of freezing rain in a few
spots across the Southern Tier and North Country. Windy.
Friday and Saturday...VFR/MVFR with lingering stratus and a
small chance of rain or snow showers.
Sunday...VFR.
&&
.MARINE...
SSW winds will increase today ahead of an approaching cold front,
which will cross the eastern Great Lakes through this evening.
Winds will become westerly tonight behind the cold front. Small
Craft Advisory conditions will develop today and continue
through tonight on Lake Erie and Lake Ontario. Winds will then
subside late tonight and Wednesday as high pressure builds into
the eastern Great Lakes.
A stronger area of low pressure will move from the central Great
Lakes late Thursday to southern Quebec by Friday morning. This
system may bring gale force winds to Lake Erie and Lake Ontario from
late Thursday through early Friday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 1 AM EST Wednesday for LEZ020.
Small Craft Advisory until 7 AM EST Wednesday for LEZ040-
041.
Small Craft Advisory until 7 PM EST this evening for
LOZ030.
Small Craft Advisory until 10 AM EST Wednesday for LOZ042.
Small Craft Advisory from 10 PM this evening to 1 PM EST
Wednesday for LOZ043-044.
Small Craft Advisory until 1 PM EST Wednesday for LOZ045.
&&
SYNOPSIS...Apffel/Hitchcock
NEAR TERM...Apffel/Hitchcock
SHORT TERM...EAJ
LONG TERM...EAJ
AVIATION...Apffel
MARINE...Apffel/HitchcockHazardous weather outlook, Feb 7, 5:05 AM EST, 9 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 505 AM EST Tue Feb 7 2023 NYZ001>003-010>012-019-085-081015- Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Chautauqua- Southern Erie- 505 AM EST Tue Feb 7 2023 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Southwest winds will gust in the 40 to 45 mph range from late morning through this afternoon close to Lake Erie and across the Niagara Frontier. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A very brief period of freezing rain is possible Thursday morning before quickly rising temperatures change precipitation to rain. Strong southwest winds are possible late Thursday afternoon through early Friday morning, peaking Thursday night. Gusts may reach or exceed 55 mph from the Lake Erie shore inland across the Niagara Frontier to near Rochester. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004>006-008-013-014-020-021-081015- Wayne-Northern Cayuga-Oswego-Lewis-Livingston-Ontario-Cattaraugus- Allegany- 505 AM EST Tue Feb 7 2023 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A very brief period of freezing rain is possible Thursday morning before quickly rising temperatures change precipitation to rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-081015- Jefferson- 505 AM EST Tue Feb 7 2023 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A very brief period of freezing rain is possible Thursday morning before quickly rising temperatures change precipitation to rain. Strong southwest winds are possible Thursday night through early Friday morning, peaking Thursday night. Gusts may reach or exceed 55 mph, especially close to Lake Ontario. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-LOZ042>045-062>065-081015- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 505 AM EST Tue Feb 7 2023 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Gale force winds are possible late Thursday through early Friday on Lake Erie and Lake Ontario. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-SLZ022-024-081015- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 505 AM EST Tue Feb 7 2023 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 7, 3:03 PM EST | High Wind Watch | BUF | Chautauqua, Erie, Genesee, Monroe, Niagara, Orleans and 1 more | 23 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.